Alert archive / Kentucky / Red Flag Warnings in 2007

Red Flag Warning 3, NWS Jackson, KY

April 7, 20078 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Apr 7, 2007, 6:08 AM EDT for 8 counties in Kentucky. It took effect at Apr 7, 2007, 2:00 PM EDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2007, 6:08 AM EDT (10:08 UTC)
In effect from
Apr 7, 2007, 2:00 PM EDT
Expired
Apr 7, 2007, 12:18 PM EDT
In force
Issued by
NWS Jackson, KY

Counties Bell County, KY, Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2007-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2007-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KJKL 071008
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
608 AM EDT SAT APR 7 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
PORTIONS OF SOUTHEAST KENTUCKY...

.A VERY COLD AND DRY AIR MASS WILL BRING GUSTY WEST WINDS AND
LOW RELATIVE HUMIDITIES THIS AFTERNOON TO LOCATIONS GENERALLY
SOUTHWEST OF A MIDDLESBORO TO MOUNT VERNON LINE. TO THE NORTH OF THIS
AREA... CLOUD COVER AND COOLER TEMPERATURES WILL HELP KEEP RELATIVE
HUMIDITIES ABOVE CRITICAL VALUES TODAY DESPITE THE GUSTY WINDS.

KYZ044-050>052-058>060-069-088-104-106>120-071115-
/O.CAN.KJKL.FW.A.0001.070407T1600Z-070407T2200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-
HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
608 AM EDT SAT APR 7 2007

...FIRE WEATHER WATCH IS CANCELLED...

RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE CRITICAL LEVELS
THIS AFTERNOON AND THE NATIONAL WEATHER SERVICE IN JACKSON HAS
CANCELLED THE FIRE WEATHER WATCH.

$$

KYZ068-079-080-083>087-071800-
/O.UPG.KJKL.FW.A.0001.070407T1600Z-070407T2200Z/
/O.NEW.KJKL.FW.W.0003.070407T1800Z-070408T0000Z/
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
608 AM EDT SAT APR 7 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITES...

SUSTAINED 20-FOOT WINDS WILL INCREASE TO AROUND 15 MPH SHORTLY AFTER
SUNRISE THIS MORNING AND GUST UP TO 30 MPH AT TIMES BY AFTERNOON.
SINGLE DIGIT DEWPOINTS WILL POUR INTO THE AREA AS WELL... ALLOWING
FOR MINIMUM RELATIVE HUMIDITIES TO BOTTOM OUT AT AROUND 25 PERCENT
AT MOST LOCATIONS IN THE WARNED AREA BETWEEN 2 PM AND 8 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

ABE
1 follow-up statement
000 
WWUS83 KJKL 071618
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1218 PM EDT SAT APR 7 2007


KYZ068-079-080-083>087-071730-
/O.CAN.KJKL.FW.W.0003.070407T1800Z-070408T0000Z/
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
1218 PM EDT SAT APR 7 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED THE RED
FLAG WARNING WHICH WAS TO BE IN EFFECT FROM 2 PM TO 8 PM. DEW POINTS
ARE SLIGHTLY HIGHER THAN WAS EXPECTED...AND BECAUSE OF EXTENSIVE
CLOUD COVER...TEMPERATURES ARE WARMING LESS THAN WAS FORECAST. THIS
SHOULD RESULT IN RELATIVE HUMIDITY REMAINING ABOVE THE CRITICAL 25
PERCENT LEVEL THIS AFTERNOON. 

$$

HAL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 7, 3:16 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 7, 3:16 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
316 AM EDT SAT APR 7 2007

.SHORT TERM.../TODAY THROUGH MONDAY NIGHT/...UPDATED

COLD NORTHWESTERLY FLOW DOMINATES THE OHIO AND TENNESSEE VALLEYS
TONIGHT AS A DEEP UPPER LOW TWIRLES ABOUT OVER THE EASTERN GREAT
LAKES. THIS SYSTEM WILL REMAIN FIRMLY ENTRENCHED THROUGH THE WEEKEND
BEFORE SLIPPING NORTHEAST INTO THE CANADIAN MARITIMES EARLY NEXT
WEEK... RETURNING KENTUCKY TO A ZONAL FLOW PATTERN. WHILE THE SNOW
SHOULD BE JUST ABOUT OVER WITH... THE COLD WILL LINGER ON THROUGH THE
WEEKEND.

A FEW LINGERING SNOW SHOWERS CAN BE FOUND ON THE PERIPHERY OF MY
FORECAST AREA EARLY THIS MORNING BEHIND THE DEPARTING SHORTWAVE WHICH
BROUGHT UP TO AN INCH OR TWO OF SNOW TO MANY AREAS LAST EVENING...
WITH UP TO 5 1/2 INCHES REPORTED AT CLOSPLINT NEAR THE VIRGINIA
BORDER. MUCH DRIER AIR WITH DEWPOINTS TUMBLING INTO THE TEENS... AND
EVENTUALLY SINGLE DIGITS... WILL CONTINUE TO FILTER IN THIS MORNING
AND EXPECT THIS TO INHIBIT ANYTHING FROM REACHING THE GROUND AFTER
DAWN. LAPSE RATES REMAIN RATHER HEALTHY THROUGH THE DAY SO EXPECT
SKIES TO GO BROKEN FOR MOST LOCATIONS QUICKLY BY LATE MORNING AS THE
SUN STARTS TO PERCOLATE THE ATMOSPHERE. THIS CLOUD COVER... COUPLED
WITH H85 AIR OF AROUND -10C WILL RESULT IN A VERY COLD DAY WITH TEMPS
STRUGGLING THROUGH THE 30S. GUIDANCE NUMBERS... EXCEPT THE FWC... ARE
LIKELY TOO WARM AND WILL GO BELOW. WESTERLY WINDS GUSTING UP TO 30
MPH AT TIMES WILL KEEP WIND CHILLS LOW AS WELL.

IMPULSES WILL ROTATE INTO THE OHIO VALLEY AROUND THE PARENT UPPER LOW
TONIGHT THROUGH MONDAY. WHILE THE MAJORITY OF THE EFFECTS FROM THESE
WILL STAY NORTH OF OUR AREA... CLOUD COVER WILL INTRUDE AT TIMES.
PROVIDED THE MAJORITY OF THE CLOUDS STAY TO OUR NORTH... AND I
BELIEVE THIS TO BE THE CORRECT ASSUMPTION... WE COULD BE SETTING THE
STAGE FOR RECORD BREAKING COLD TONIGHT. GUIDANCE NUMBERS RUN FROM THE
UPPER TEENS TO LOWER 20S AND THIS WOULD THREATEN ALL TIME MONTHLY LOW
TEMPERATURE RECORDS AT BOTH LONDON /21F SET IN 1982/ AND JACKSON /20F
SET IN 1982/. WHETHER OR NOT THESE RECORDS ARE ECLIPSED... ANOTHER HARD
FREEZE IS ON TAP AND WILL HOIST ANOTHER FREEZE WARNING BEGINNING
ABOUT DARK.

A SLIGHT WARM UP BEGINS ON SUNDAY ALONG WITH A LITTLE MORE SUNSHINE
AND HIGHS ARE EXPECTED TO RISE INTO THE 40S. ANOTHER FREEZE IS
EXPECTED HOWEVER SUNDAY NIGHT WITH VALLEYS LIKELY DROPPING BELOW
FREEZING AGAIN MONDAY NIGHT. BASICALLY USED A BLEND OF GUIDANCE TEMPS
TO END THE PERIOD.

.LONG TERM.../TUESDAY THROUGH FRIDAY/

A POTENT SURFACE LOW WILL TRACK ACROSS THE OHIO VALLEY BY THE MIDDLE
OF THE WEEK... BRINGING UNSETTLED WEATHER... INCLUDING A CHANCE FOR
THUNDER... ACROSS EASTERN KENTUCKY FROM TUESDAY THROUGH WEDNESDAY
NIGHT. COOLER AIR WILL ONCE AGAIN PUSH IN BEHIND THE DEPARTING LOW
FOR THURSDAY... ALTHOUGH HAVE LEANED CLOSER TO THE PROGGED AIR MASS
BY THE ECMWF... AS IT HAS HAD THE BEST CONTINUITY. GFS SHOWS ANOTHER
SYSTEM TO AFFECT THE AREA ON FRIDAY... HOWEVER WILL ONLY INCLUDE A
SLIGHT CHANCE POP FOR NOW.

&&

.AVIATION.../06Z TO 06Z/...UPDATED

VFR IS EXPECTED THROUGH THE PERIOD. STRATOCU SHOULD LINGER OVER THE FAR
SE COUNTIES THIS MORNING...BUT IT SHOULD REMAIN GENERALLY FEW TO SCT
AT TAF SITES AND IN THE VFR RANGE. ANY AREAS WITH SNOW SHOWERS AND
RIGHT ALONG THE VA BORDER OVER THE HIGHER RIDGES WILL CONTINUE WITH
MVFR CIGS AND/OR VIS FROM TIME TO TIME UNTIL ABOUT 10Z. WITH UPSLOPE
COMPONENT...EVEN SOME LIGHT -SHSN REMAINS OVER THE COUNTIES NEAR
WV...BUT THIS SHOULD DIE BY 9Z. OTHERWISE...CU SHOULD DEVELOP ON SAT
AM...AND BECOME BROKEN FORM LOZ NE AROUND 18Z. DEEP MIXING WILL ALLOW
FOR GUSTY WINDS ON SAT PM...WITH WINDS SUSTAINED 15 TO 20 KT AND
GUSTS AROUND 25 KT BETWEEN 18 AND 0Z. FEW TO SCT STRATOCU SHOULD
REMAIN FROM AFTERNOON CU FROM 0Z SUN UNTIL THE END OF THE TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL NOON EDT TODAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

FREEZE WARNING FROM 8 PM THIS EVENING TO 11 AM EDT SUNDAY FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

FIRE WEATHER WATCH SATURDAY AFTERNOON FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...ABE
LONG TERM...GEOGERIAN
AVIATION...JP
Hazardous weather outlook, Apr 6, 10:10 PM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1010 PM EDT FRI APR 6 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-080515-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1010 PM EDT FRI APR 6 2007

...FREEZE WARNING IN EFFECT UNTIL 10 AM EDT SATURDAY...

...FIRE WEATHER WATCH FROM NOON SATURDAY TO 6 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

BANDS OF SNOW SHOWERS WILL LEAVE BEHIND UP TO AN INCH OF ACCUMULATION
THIS EVENING.

WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED AFTER MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FREEZING TEMPERATURES ARE ONCE AGAIN EXPECTED SATURDAY AND SUNDAY
NIGHTS.

DRY AND WINDY CONDITIONS WILL CREATE THE POTENTIAL FOR DANGEROUS
FIRE WEATHER CONDITIONS FOR SATURDAY. A FIRE WEATHER WATCH IS IN
EFFECT FROM SATURDAY AT NOON UNTIL 6 PM EDT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS TONIGHT.

ABE/JJ/GREIF

In the hours before

Local storm report, Apr 7, 3:15 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
315 AM EDT SAT APR 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HEAVY SNOW       4 ESE CLOSPLINT         36.88N 83.00W
04/07/2007  M5.5 INCH        HARLAN             KY   CO-OP OBSERVER

&&

ABE
Local storm report, Apr 7, 3:21 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
321 AM EDT SAT APR 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HEAVY SNOW       BLACK MOUNTAIN          36.85N 83.15W
04/07/2007  E5.0 INCH        HARLAN             KY   DEPT OF HIGHWAYS

            4 1/2 TO 5 INCHES OF SNOW ON HWY 160 OVER BLACK MOUNTAIN.

&&

ABE
Special weather statement, Apr 7, 4:56 AM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
456 AM EDT SAT APR 7 2007

KYZ088-110-113-115-117-118-120-071215-
HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...
HYDEN...WHITESBURG...PIKEVILLE
456 AM EDT SAT APR 7 2007

...SNOW SHOWERS AFFECTING THE REGION...

SNOW SHOWERS WILL CONTINUE TO AFFECT THE REGION THROUGH SUNRISE...BUT WILL
BE GRADUALLY TAPERING TO FLURRIES FROM NORTH TO SOUTH. MOST LOCATIONS
WILL ONLY RECEIVE A LIGHT DUSTING OF SNOW BETWEEN 455 AM AND 8 AM.
HOWEVER...ACROSS THE HIGHER ELEVATIONS ABOVE 1500 FEET...A QUARTER TO
ONE HALF INCH OF SNOW IS POSSIBLE.

BE ALERT FOR SLICK SPOTS...ESPECIALLY ON SIDEWALKS AND DECKS...UNTREATED
SECONDARY ROADS AND ACROSS THE HIGHER ELEVATIONS AS ANY RESIDUAL
WATER FROM SNOW ON FRIDAY AFTERNOON AND EVENING HAS FROZEN AS
TEMPERATURES HAVE FALLEN WELL INTO THE 20S. THOSE TRAVELING SHOULD SLOW
DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:30 AM EDTFreeze WarningJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more32 hr

Nearby

Red Flag Warnings in Kentucky, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.